Ingredient in New MS Drug Linked to Brain Disease PML

There has been a lot of talk of BG-12 (Tecfidera) for, I don’t even know how long, but a long time. BG-12 is a new oral medication for the treatment of relapsing remitting Multiple Sclerosis (MS) (approved by the FDA on March 27th, 2013) and who’s active ingredient (dimethyl fumarate) has been linked to a rare and sometimes fatal brain disease called progressive multifocal leukoencephalopathy (PML) This active ingredient is used in another medication called Fumaderm which has been used in Germany since 1994 to treat flare ups of psoriasis (a chronic immune disorder effecting the skin). So far 4 patients taking Fumaderm have developed PML.

PML is an infection of the brain (caused by the JC Virus) that destroys the cells that produce myelin in the central nervous system (CNS). PML can cause MS-like symptoms such as weakness, paralysis, confusion, memory loss, loss of vision, and loss of speech, only PML progresses much quicker and can even be fatal. PML can be caught in time to prevent such an outcome but PML often results in permanent neurological damage which is why patients taking medication such as Tysabri (which can also cause PML and is ALSO manufactured by Biogen Idec) are checked every 3 to 6 months for PML development.

Though there have yet to be any cases of PML among patients taking BG-12 in trials, some say the trials have not been going on long enough to allow PML to develop. The worry is that if PML develops in Fumaderm (which again, has the same active ingredient as BG-12) that it will also start developing in patients taking BG-12 after some time. It is important to note that the patients taking Fumaderm who developed PML had a low white blood cell count, white blood cells are in charge of fighting infections.

Do you think that this possible PML issue is enough to kill the hype about BG-12? Would you still be willing to risk the possibility of developing PML if they made sure to monitor you like they do with Tysabri? What is with Biogen and PML?? Share your opinion below in the comments!

12 thoughts on “Ingredient in New MS Drug Linked to Brain Disease PML

  • April 26, 2013 at 8:17 pm
    Permalink

    oh geez…are you kidding me?? i can't help but laugh at this…it's not funny but i'm laughing. i am coming off Tysabri because of the fear of PML – i'm high risk for developing it. i guess it's more prevalent in tysabri patients than BG12? but then again, BG12 is new to MS so…

    friggin disease, u can win for losing!

    Reply
  • April 26, 2013 at 8:38 pm
    Permalink

    yeah that is the argument, BG-12 has not shown to cause PML but they have not done any studies longer than 2 years and as we all know Tysabri doesnt pose as much a risk for PML till after about 2 years, so ehm…. yeah….. haha cant win

    Reply
  • April 26, 2013 at 11:37 pm
    Permalink

    That figures. I'm supposed to start BG-12 this summer and was so excited to stop daily Copaxone shots. I've also seen an increase in junk mail from Teva, which seems to be no more than thinly veiled anti-BG-12 propaganda. I can't say I blame them from a business standpoint, considering how many customers they're going to lose!

    Now I need to rethink my whole life…

    Reply
  • April 27, 2013 at 1:41 am
    Permalink

    Well re-thinking is never bad, good to know as much as possible about it all. I would have switched to Gilenia until I found out about the rebound effect of Tysabri, now I have to move to a different part of the world than I wanted to! Re-re-planned my life! Sucks but it it what it is haha!

    Reply
  • April 27, 2013 at 4:59 am
    Permalink

    Hi Matt!

    Just found your blog and I love your attitude as well as all the information! I am getting ready to change meds from Rebif to either Tysabri or Bg12. What did you mean abt the rebound effect of tysabri?? Thanks!

    Catie

    Reply
  • April 27, 2013 at 12:38 pm
    Permalink

    Hi! Glad you like! SO, the better you do on Tysabri, the shorter the amount of time you have been on it, and the worse your MS was before Tysabri the worse you will have a relapse 4 months after you quit it, REBOUND. So if you do well on it you cant stop or the disease progression increase about 3 times…. So I pretty much can't get off it it seems…. I do too well on it!

    Reply
  • April 27, 2013 at 4:00 pm
    Permalink

    Ok that makes sense now…thanks for that! Have a great day!!!

    Reply
  • April 27, 2013 at 9:52 pm
    Permalink

    Funny you bring this up. I'm going to be starting bg-12 asap. I'm got Spms and still relapsing at times. Actually in a bad relaspe now . Just online to look because my doctor is insisting I start on a new ms med asap as I'm getting reallly bad. So for me the risk may be worth it. Time will tell.

    Reply
  • September 30, 2013 at 1:47 pm
    Permalink

    my father took Tysabri treatments for 2 yrs for MS and in October 2012 he set up PML caused from the treatments and passed away the day before Christmas 2012…so I DO NOT recommend it AT ALL…..

    Reply

Leave a Reply